Wisconsin, 2012

Strong Wind in Wisconsin, April 8, 2012

April 8, 2012 · NWS MKX · 3 events in 3 counties and zones

affected portions of Southcentral and Southeast Wisconsin during the late afternoon of April 8th. These strong winds were due to the tight pressure gradient between high pressure centered over the Plains and low pressure accompanying a short wave trough into southern Canada.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Widespread wind gusts up to 40 mph...with a few peak gusts of 45 to 55 mph...affected portions of Southcentral and Southeast Wisconsin during the late afternoon of April 8th. These strong winds were due to the tight pressure gradient between high pressure centered over the Plains and low pressure accompanying a short wave trough into southern Canada. A dry air mass over southern Wisconsin produced deep mixing up to strong winds aloft, with steep lapse rates allowing these winds to translate down to the surface. The strongest wind gusts were associated with very light showers and sprinkles that evaporated as they fell into the drier air. The evaporative cooling of the air moving downward with the showers increased the momentum of the air, producing the stronger gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 8, 1:03 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 8, 1:03 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
203 PM CDT SUN APR 8 2012

.SHORT TERM...

.TONIGHT AND MONDAY...FORECAST CONFIDENCE...HIGH

MID LEVEL CLOUD DECK AND FAIRLY HIGH BASE CUMULUS ARE CURRENTLY
SPREADING INTO THE FORECAST AREA FROM THE NORTHEAST. CUMULUS WILL
DIMINISH WITH LOSS OF DAYTIME HEATING...WHILE THE MID LEVEL DECK
WILL CONTINUE ON TO THE EAST SOUTHEAST. CLOUDS MAY THUS LINGER INTO
THE EVENING...ESPECIALLY IN THE SOUTH. SHOULD BE MAINLY CLEAR BY
DAYBREAK MONDAY ACROSS SRN WI. THOUGH WINDS WILL NOT GET
PARTICULARLY LIGHT TONIGHT...CLEARING SKIES ALONG WITH THE DRY
AIRMASS WILL ALLOW TEMPERATURES TO FALL INTO THE 30S MOST PLACES.

MORE MID LEVEL CLOUDS AND/OR AFTERNOON CUMULUS POSSIBLE AGAIN
MONDAY. WILL BE COOLER TOMORROW...WITH COLD ADVECTION ALOFT THROUGH
THE DAY. TEMPS MAY PEAK AROUND THE NOON HOUR...THEN HOLD STEADY OR
EVEN FALL A BIT INTO THE AFTERNOON. EXPECT ANOTHER BREEZY DAY...WITH
WEST TO NORTHWEST WINDS GUSTING UP TO 35 MPH.

.MONDAY NIGHT AND TUESDAY...FORECAST CONFIDENCE MEDIUM

THE MAIN UPPER LOW OVER SOUTHEAST CANADA CONTINUES TO RETROGRADE
BACK TOWARD WESTERN ONTARIO WITH THE RATHER STRONG NORTHWEST
MID/UPPER FLOW ACROSS EASTERN SOUTH DAKOTA TO WESTERN KENTUCKY.
ANOTHER ELONGATED VORTICITY MAXIMUM PUSHES ACROSS EASTERN
MINNESOTA TO NORTHERN ILLINOIS...WHILE THE BASE OF THE SOUTHEAST
CANADIAN UPPER LOW SAGS INTO THE LAKE HURON AREA.

A LARGE SURFACE HIGH EXTENDS FROM CENTRAL CANADA INTO THE MID
MISSISSIPPI VALLEY. A NORTHWEST LOW LEVEL FLOW CONTINUES ACROSS
WISCONSIN WITH CONTINUED COLD AIR ADVECTION AND THICKNESS VALUES
AROUND 528 DECAMETERS.

FREEZING TEMPERATURES AGAIN EXPECTED BUT THE CYCLONIC FLOW OF THE
UPPER LOW AND SURFACE PRESSURE GRADIENT MAY BRING SOME CLOUDS TO
COMPLICATE THE FROST POTENTIAL ESPECIALLY TOWARD SHEBOYGAN.
ALSO THE EARLY SEASON FREEZING HEADLINE CRITERIA IS 28 DEGREES OR
BELOW SO A WATCH IS MARGINAL.

.TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...FORECAST CONFIDENCE MEDIUM

MAIN UPPER TROUGH EXTENDS ACROSS SOUTHEAST CANADA TOWARD THE
EASTERN GREAT LAKES WITH A LARGE UPPER RIDGE OVER THE ROCKIES AND
HIGH PLAINS. THE 00Z ECMWF HAS TRENDED TOWARD THE GFS IN WEAKENING
THE REMNANT UPPER TROUGH OVER SOUTH CENTRAL CANADA WITH MAINLY A
NARROW RIBBON OF CYCLONIC POSITIVE VORTICITY.

THE LARGE SURFACE HIGH EXTENDS FROM SOUTHWEST HUDSON BAY
AND INTO THE UPPER AND MID MISSISSIPPI VALLEY.  A LIGHT NORTH FLOW
CONTINUES ACROSS WISCONSIN WITH THICKNESS VALUES AROUND 537
DECIMETERS.

FROST/FREEZING TEMPERATURES AGAIN EXPECTED TUESDAY NIGHT AND
WEDNESDAY NIGHT. SOME DIURNAL CUMULUS POTENTIAL ON THE GFS
SOUNDING...BUT THESE SHOULD DISSIPATE TUESDAY NIGHT AND AGAIN
WEDNESDAY NIGHT.

.LONG TERM...

.THURSDAY AND FRIDAY...FORECAST CONFIDENCE MEDIUM

THE 12Z GFS AND 00Z ECMWF KEEPS THE UPPER RIDGE FROM MINNESOTA TO
MISSOURI THURSDAY AND INTO THE WESTERN GREAT LAKES ON
FRIDAY.

THE HIGH PRESSURE RIDGE OVER THE GREAT LAKES ON THURSDAY MOVES OFF
TO THE EASTERN GREAT LAKES ON FRIDAY ON THE 00Z ECMWF. THE GFS IS
A LITTLE FASTER IN PUSHING A LOW INTO THE NORTHERN PLAINS AND
BRINGING PRECIPITATION INTO SOUTHERN WISCONSIN THURSDAY NIGHT AND
FRIDAY. PREFER THE SOMEWHAT SLOWER 00Z ECMWF AND 06Z DGEX THAT
KEEPS ALL BUT AREAS SOUTHWEST OF MADISON DRY. WILL USE CONSENSUS
GRIDS THAT WILL PUT A SLIGHT CHANCE/CHANCE OF PRECIPITATION
SOONER IN DEFERENCE TO THE GFS.

.SATURDAY AND SUNDAY...FORECAST CONFIDENCE MEDIUM

BOTH THE 12Z GFS AND 00Z ECMWF ESTABLISH A MID/UPPER TROUGH ACROSS
THE WESTERN U.S. AND ROCKIES. THE 00Z ECMWF TRIES TO BUILD AN
UPPER RIDGE INTO THE WESTERN GREAT LAKES WHILE THE GFS PUSHES THE
MID/UPPER SOUTHWEST FLOW INTO WISCONSIN SATURDAY.

BY SUNDAY SOME DIFFERENCES IN THE GFS TRYING TO CUT OFF THE WESTERN
LOW WHILE THE 00Z ECMWF PUSHES THE TROUGH SLOWLY EAST.

NO PREFERENCE SO WILL USE A CONSENSUS.

&&

.AVIATION/00Z TAFS/...

VFR CONDITIONS WILL CONTINUE THROUGH MONDAY...WITH MID LEVEL CLOUDS
LIKELY AT TIMES. EXPECT ANOTHER BREEZY DAY TOMORROW...WITH WEST TO
NORTHWEST WINDS GUSTING TO AROUND 30 KNOTS.

&&

.MARINE...

WEST WINDS GUSTING TO 30 KNOTS WILL EASE THIS EVENING AND OVERNIGHT.
THE SMALL CRAFT ADVISORY THUS REMAINS IN EFFECT UNTIL THE EARLY
EVENING HOURS. GUSTY WEST TO NORTHWEST WINDS WILL LIKELY RESULT IN
ADVISORY CONDITIONS AGAIN MONDAY...AND POSSIBLY TUESDAY AS WELL.
WAVES WILL GENERALLY STAY IN THE 1 TO 3 FOOT RANGE WITH THE OFFSHORE
WINDS.

&&

.FIRE WEATHER...

A VERY DRY AIRMASS ALONG WITH BREEZY WEST WINDS WILL RESULT IN
CRITICAL FIRE WEATHER CONDITIONS UNTIL THIS EVENING. THOUGH
TEMPERATURES WILL BE BELOW CRITICAL THRESHOLDS...SOME FUELS WILL BE
PARTICULARLY SUSCEPTIBLE TO RAPID FIRE GROWTH POTENTIAL. A RED FLAG
WARNING THUS REMAINS IN EFFECT INTO EARLY EVENING.

IT WILL BE VERY DRY AND BREEZY AGAIN MONDAY...BUT TEMPERATURES WILL
BE COOLER AND RH VALUES JUST A TOUCH HIGHER...SO A FIRE WEATHER
WATCH IS NOT BEING ISSUED. WITH FUELS AND WINDS SIMILAR TO
TODAY...NEAR CRITICAL FIRE WEATHER CONDITIONS MAY STILL BE POSSIBLE
IF RH VALUES END UP LOWER THAN CURRENTLY EXPECTED.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR WIZ046-047-051-
     052-056>060-062>072.

LM...SMALL CRAFT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR LMZ643>646.

&&

TONIGHT/MONDAY AND AVIATION/MARINE...DDV
MONDAY NIGHT THROUGH SUNDAY...HENTZ
Hazardous weather outlook, Apr 8, 2:03 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
303 PM CDT SUN APR 8 2012

WIZ046-047-051-052-056>060-062>072-092015-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
303 PM CDT SUN APR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A RED FLAG WARNING FOR FIRE DANGER IS IN EFFECT UNTIL 8 PM DUE TO
VERY LOW RELATIVE HUMIDITY...AND GUSTY WEST WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

WINDS AND LOW RELATIVE HUMIDITY WILL CONTINUE AN ELEVATED FIRE
DANGER ON MONDAY.

THERE IS POTENTIAL FOR FROST OR A FREEZE...MONDAY NIGHT THROUGH
WEDNESDAY NIGHT...AS COLD HIGH PRESSURE APPROACHES AND MOVES
ACROSS WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT SEVEN DAYS.

LMZ643>646-092015-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
303 PM CDT SUN APR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 8 PM DUE TO BRISK
WESTERLY WINDS. WAVE HEIGHTS WILL BE LIMITED DUE TO THE OFFSHORE
WIND FLOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED AGAIN MONDAY AND
TUESDAY DUE TO BRISK NORTHWEST WINDS.

HENTZ

WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Marquette

When
April 8, 4:05 PM CST
Where
Marquette forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Strong Wind, Dodge

When
April 8, 4:28 PM CST
Where
Dodge forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
RAWS
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Strong Wind, Washington

When
April 8, 4:30 PM CST
Where
Washington forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377817, 377818, 377819.